Alert archive / New York / Wind Advisories in 2019
Wind Advisory 1, NWS Buffalo, NY
NWS Buffalo, NY issued this wind advisory at Jan 6, 2019, 12:38 PM EST for Chautauqua County, Erie County, New York. It took effect at Jan 7, 2019, 4:00 PM EST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 6, 2019, 12:38 PM EST (17:38 UTC)
- In effect from
- Jan 7, 2019, 4:00 PM EST
- Expired
- Jan 8, 2019, 3:56 AM EST
- In force
- 12 hr
- Issued by
- NWS Buffalo, NY
Counties Chautauqua County, NY, Erie County, NY
The radar
The Buffalo radar (KBUF), 55 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
838 WWUS71 KBUF 061738 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1238 PM EST Sun Jan 6 2019 NYZ019-085-070145- /O.NEW.KBUF.WI.Y.0001.190107T2100Z-190108T0900Z/ Chautauqua-Southern Erie- Including the cities of Jamestown, Orchard Park, and Springville 1238 PM EST Sun Jan 6 2019 ...WIND ADVISORY IN EFFECT FROM 4 PM MONDAY TO 4 AM EST TUESDAY... The National Weather Service in Buffalo has issued a Wind Advisory, which is in effect from 4 PM Monday to 4 AM EST Tuesday. * LOCATIONS...Chautauqua and Southern Erie counties. Strongest winds will be along the Lake Erie shore and northward facing slopes. * TIMING...From late Monday afternoon through late Monday night. * WINDS...South 25 to 35 mph with gusts up to 50 mph. * IMPACTS...Winds of this magnitude may bring down a few tree limbs and result in isolated power outages. Travel in high profile vehicles will be difficult at times, including the New York State Thruway. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong wind gusts of up to 57 mph will make driving difficult and could result in minor property damage. Home owners should secure personal property. && $$ Hitchcock/TMA
7 follow-up statements
915 WWUS71 KBUF 062339 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 639 PM EST Sun Jan 6 2019 NYZ019-085-070930- /O.CON.KBUF.WI.Y.0001.190107T2100Z-190108T0900Z/ Chautauqua-Southern Erie- Including the cities of Jamestown, Orchard Park, and Springville 639 PM EST Sun Jan 6 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM MONDAY TO 4 AM EST TUESDAY... * LOCATIONS...Chautauqua and Southern Erie counties. Strongest winds will be along the Lake Erie shore and northward facing slopes. * TIMING...From late Monday afternoon through late Monday night. * WINDS...South 25 to 35 mph with gusts up to 50 mph. * IMPACTS...Winds of this magnitude may bring down a few tree limbs and result in isolated power outages. Travel in high profile vehicles will be difficult at times, including the New York State Thruway. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong wind gusts of up to 57 mph will make driving difficult and could result in minor property damage. Home owners should secure personal property. && $$ JJR
963 WWUS71 KBUF 070904 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 404 AM EST Mon Jan 7 2019 NYZ019-085-071715- /O.CON.KBUF.WI.Y.0001.190107T2100Z-190108T0900Z/ Chautauqua-Southern Erie- Including the cities of Jamestown, Orchard Park, and Springville 404 AM EST Mon Jan 7 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EST TUESDAY... * LOCATIONS...Chautauqua and Southern Erie counties. Strongest winds will be along the Lake Erie shore and northward facing slopes. * TIMING...From late this afternoon through late tonight. * WINDS...South 25 to 35 mph with gusts up to 50 mph. * IMPACTS...Winds of this magnitude may bring down a few tree limbs and result in isolated power outages. Travel in high profile vehicles will be difficult at times, including the New York State Thruway. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong wind gusts of up to 57 mph will make driving difficult and could result in minor property damage. Home owners should secure personal property. && $$ Welch
972 WWUS71 KBUF 071621 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1121 AM EST Mon Jan 7 2019 NYZ019-085-080030- /O.CON.KBUF.WI.Y.0001.190107T2100Z-190108T0900Z/ Chautauqua-Southern Erie- Including the cities of Jamestown, Orchard Park, and Springville 1121 AM EST Mon Jan 7 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EST TUESDAY... * LOCATIONS...Chautauqua and Southern Erie counties. Strongest winds will be along the Lake Erie shore and northward facing slopes. * TIMING...From late this afternoon through late tonight. * WINDS...South 25 to 35 mph with gusts up to 50 mph. * IMPACTS...Winds of this magnitude may bring down a few tree limbs and result in isolated power outages. Travel in high profile vehicles will be difficult at times, including the New York State Thruway. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong wind gusts of up to 57 mph will make driving difficult and could result in minor property damage. Home owners should secure personal property. && $$ TMA
188 WWUS71 KBUF 072124 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 424 PM EST Mon Jan 7 2019 NYZ019-085-080530- /O.CON.KBUF.WI.Y.0001.000000T0000Z-190108T0900Z/ Chautauqua-Southern Erie- Including the cities of Jamestown, Orchard Park, and Springville 424 PM EST Mon Jan 7 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST TUESDAY... * LOCATIONS...Chautauqua and Southern Erie counties. Strongest winds will be along the Lake Erie shore and northward facing slopes. * TIMING...Through late tonight. * WINDS...South 25 to 35 mph with gusts up to 50 mph. * IMPACTS...Winds of this magnitude may bring down a few tree limbs and result in isolated power outages. Travel in high profile vehicles will be difficult at times, including the New York State Thruway. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong wind gusts of up to 57 mph will make driving difficult and could result in minor property damage. Home owners should secure personal property. && $$
664 WWUS71 KBUF 080007 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 707 PM EST Mon Jan 7 2019 NYZ019-085-080815- /O.CON.KBUF.WI.Y.0001.000000T0000Z-190108T0900Z/ Chautauqua-Southern Erie- Including the cities of Jamestown, Orchard Park, and Springville 707 PM EST Mon Jan 7 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST TUESDAY... * LOCATIONS...Chautauqua and Southern Erie counties. Strongest winds will be along the Lake Erie shore and northward facing slopes. * TIMING...Through late tonight. * WINDS...South 25 to 35 mph with gusts up to 50 mph. * IMPACTS...Winds of this magnitude may bring down a few tree limbs and result in isolated power outages. Travel in high profile vehicles will be difficult at times, including the New York State Thruway. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong wind gusts of up to 57 mph will make driving difficult and could result in minor property damage. Home owners should secure personal property. && $$
704 WWUS71 KBUF 080238 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 938 PM EST Mon Jan 7 2019 NYZ019-085-080900- /O.CON.KBUF.WI.Y.0001.000000T0000Z-190108T0900Z/ Chautauqua-Southern Erie- Including the cities of Jamestown, Orchard Park, and Springville 938 PM EST Mon Jan 7 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST TUESDAY... * LOCATIONS...Chautauqua and Southern Erie counties. Strongest winds will be along the Lake Erie shore and northward facing slopes. * TIMING...Through late tonight. * WINDS...South 25 to 35 mph with gusts up to 50 mph. * IMPACTS...Winds of this magnitude may bring down a few tree limbs and result in isolated power outages. Travel in high profile vehicles will be difficult at times, including the New York State Thruway. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong wind gusts of up to 57 mph will make driving difficult and could result in minor property damage. Home owners should secure personal property. && $$
873 WWUS71 KBUF 080856 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 356 AM EST Tue Jan 8 2019 NYZ019-085-081000- /O.CAN.KBUF.WI.Y.0001.000000T0000Z-190108T0900Z/ Chautauqua-Southern Erie- Including the cities of Jamestown, Orchard Park, and Springville 356 AM EST Tue Jan 8 2019 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Buffalo has cancelled the Wind Advisory. Winds are no longer above Wind Advisory criteria, and are expected to continue to weaken through the morning, therefore the Wind Advisory will be cancelled. $$ Welch
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this wind advisory went out at Jan 6, 10:31 AM EST, 2 hours 7 minutes earlier.
Area forecast discussion, Jan 6, 10:31 AM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1031 AM EST Sun Jan 6 2019
.SYNOPSIS...
A weak area of low pressure and trailing cold front will cross the
area causing areas of rain and snow showers through the early
afternoon. High pressure and cooling temperatures will build into
the region through early Monday morning. A large area of low
pressure will stretch from Central Ontario south across the Great
Lakes, marking the start of active weather that will begin Monday
and continue through most of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Cyclonic flow over the area will bring a northwest wind over the
area and cold air advection. As the cooling flow crosses the lakes
some lake enhancement will be possible off of both lakes. Lake
enhancement/effect will be brief off of Lake Erie, but last a little
longer off of Lake Ontario, as synoptic moisture will last longer
there, through the late afternoon. Cold air advection will drop
850Ts low enough downwind of both lakes to support some lake
enhanced/effect precipitation. This is the case especially
southeast of Lake Ontario, where 850Ts should drop to around
-14C, but drier air moving into the region will limit the amount
of lake effect that can develop. Ridging from an approaching
area of high pressure will lower equilibrium heights as
subsidence increase across the area this afternoon into tonight
further decreasing lake effect snow coverage. Snowfall southeast
of Lake Ontario will be around one inch with lake
enhancement/effect.
Any remaining lake effect snow showers southeast of Lake Ontario
late this afternoon should be done by the evening, and with drier
air advecting into the area, cloud cover will start to diminish.
With 850Ts of -10C to -14C, any cloud cover that does remain should
be mostly downwind of the lakes through the middle of the night.
Cloud cover will increase from west to east starting in the early
morning hours as the next area of low pressure approaches from the
west. Temperatures tonight will be in the low teens across the
higher terrain of the Western Southern Tier, and in the mid to upper
teens closer to the lakes. Low temperatures across the North Country
will be in the low to mid single digits.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
Cold temperatures and dry weather will begin the Short Term as an
upper level ridge axis tracks across the Lower Great Lakes Monday
morning. These conditions will quickly change as a warm front moves
into WNY by noontime. This front will have a 40kt LLJ associated
with it and temperatures aloft will increase rapidly as it spreads
across WNY through the afternoon. Isentropic lift and subtle
moisture will result in light precipitation entering WNY by mid
morning and tracking eastward reaching east of Lake Ontario by early
evening. The LLJ will bring a surge of warm air into the mid-levels
where 850 hPa temperatures will increase 5-10 deg C from Monday
morning to Monday afternoon across WNY. Surface temperatures will
start out cold Monday morning but a strengthening southeast wind
will increase temperatures above freezing across WNY by evening.
Surface temperatures will stay below freezing across interior
portions of NYS including higher elevations and east of Lake Ontario
through the afternoon. Regrading precipitation types, snow and sleet
are likely as the nose of the LLJ tracks across WNY Monday morning-
early afternoon. Freezing rain will be possible before changing to
rain as surface temperatures go above freezing by Monday afternoon.
The best chance for freezing rain will be across the interior
western Southern Tier and Finger Lakes where temperatures are below
freezing. East of Lake Ontario, snow will just be getting into the
region late afternoon so ptype should be snow. Although amounts will
be light during the day on Monday, a glaze to a few hundredths of an
inch are possible across interior portions of WNY.
A southeast winds will promote downsloping across WNY Monday
afternoon into the evening. The most favorable spot for gusty winds
will be off the Chautauqua Ridge with gusts up to 40 mph
expected along the lakeshore of Chautauqua and Southern Erie
counties during this time. A Wind Advisory may be needed. Winds
become south- southwest Monday night and these strong winds
will diminish.
The warm front and LLJ will move east of the North Country Monday
night. Low pressure will track across the Upper Great Lakes Monday
night while an occluded front approaches WNY. While snow and sleet
are likely east of Lake Ontario Monday evening, deeper moisture and
lift will occur ahead of the incoming front and heavier
precipitation will enter WNY. This precipitation will spread
eastward reaching the North Country overnight. A tight pressure
gradient will keep it breezy overnight and temperatures will
continue to rise overnight. Any snow and sleet across WNY will
eventually become rain and sleet and then rain. Colder temperatures
are expected east of Lake Ontario and snow and sleet will continue
with a period of moderate snow and sleet expected into Tuesday
morning. Precipitation will taper off across WNY from west to east
into Tuesday morning. Snow and sleet accumulations will be the
greatest east of Lake Ontario Monday night with accumulations of 2-4
inches with the highest amounts on the Tug Hill. Little to no
snow/sleet accumulation is expected across WNY.
There will be a brief lull in precipitation Tuesday morning-early
afternoon. Cyclonic flow will keep clouds around with temperatures
rising into the mid 40's. The next shortwave trough will move into
the Lower Great Lakes Tuesday afternoon. Rain showers will spread
across WNY late Tuesday afternoon into Tuesday evening. Rain showers
will transition to snow showers as a cold front moves across the
region and westerly flow begins to bring back some cold air. The
cold front will pivot northward into the North Country Tuesday night
and rain and snow showers will follow. Temperatures will fall into
the upper 20's to low 30's by Wednesday morning.
Cold air will continue to filter into the region Wednesday with 850
hPa temperatures falling to -12C to -8C by late afternoon. A
shortwave trough will swing across the region Wednesday and snow
showers will become numerous. Temperatures will be cooler than we
have seen with highs in the upper 20's/low 30's at higher elevations
to the mid 30's along the Lake Plains. Some snow accumulation is
possible at higher elevations.
As moisture begins to deplete through Wednesday night, and the core
of the cold air shifts eastward with the upper level trough, snow
showers will likewise become more scattered across the region.
Through Tuesday night and Wednesday night snow will be light to
moderate and though accumulations each 12-hr period will be minor
most areas should become freshly snow covered by the end of
Wednesday night.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
An upper level longwave ridge will be upstream of the region on
Thursday and steadily moving east. This should result in building
surface high pressure over the Great Lakes region and ending any
leftover lake effect showers from NW flow. The high pressure should
be overhead by Friday with dry weather.
The next feature of interest is way out near the International Date
Line with low confidence on eventual placement a week out. Current
runs have a resultant surface low anywhere from the lower plains to
northern Ontario. For now will throw in a chance of snow showers.
&&
.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
IFR/MVFR with snow/rain showers through early afternoon.
Precipitation will taper off during the afternoon. Ceilings
generally lift into higher end MVFR and/or scatter out mid to late
afternoon with mostly VFR by evening, but it may take longer for
MVFR ceiling and even scattered flurries to completely go away
southeast of the lakes.
Outlook...
Monday...Deterioration to MVFR/IFR with a mix of rain and snow
developing.
Tuesday...MVFR/IFR with a chance of rain showers...mixed
with snow in the morning across the North Country.
Wednesday...MVFR with snow showers likely.
Thursday...VFR/MVFR with a chance of snow showers.
&&
.MARINE...
Brisk northwest flow will bring Small Craft Advisory conditions on
Lake Ontario through the day today.
High pressure between the Great Lakes and James Bay will provide a
brief break overnight in the winds. South to southeasterly winds
will pickup on Monday as the area experiences a tightening pressure
gradient between the area of low pressure over the Northern Great
Lakes and the high pressure shifting to our east.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 9 PM EST this evening for LOZ042-
043-045.
Small Craft Advisory until midnight EST tonight for LOZ044.
&&
SYNOPSIS...SW/TMA
NEAR TERM...SW/TMA
SHORT TERM...HSK/Thomas
LONG TERM...Zaff
AVIATION...SW/TMA
MARINE...SW/TMAHazardous weather outlook, Jan 6, 5:07 AM EST, 7 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 507 AM EST Sun Jan 6 2019 NYZ001>005-010-011-071015- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- 507 AM EST Sun Jan 6 2019 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-071015- Oswego-Jefferson-Lewis- 507 AM EST Sun Jan 6 2019 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There will be a period of snow late Monday and Monday night, with snow accumulation of several inches possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012>014-020-021-071015- Wyoming-Livingston-Ontario-Cattaraugus-Allegany- 507 AM EST Sun Jan 6 2019 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There will be a period of mixed precipitation, with snow, sleet, or freezing rain possible Monday and Monday night. Any snow or ice accumulation would be light, but still could result in slick roadways. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-071015- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 507 AM EST Sun Jan 6 2019 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-071015- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 507 AM EST Sun Jan 6 2019 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019-085-071015- Chautauqua-Southern Erie- 507 AM EST Sun Jan 6 2019 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Southeast winds will increase Monday and Monday night and gusts up to 45 mph are possible along the Lake Erie shoreline. There will be a period of mixed precipitation, with snow, sleet, or freezing rain possible Monday and Monday night. Any snow or ice accumulation would be light, but still could result in slick roadways. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 6, 12:36 PM EST | Gale Watch | BUF | 15 hr | |
| Jan 6, 2:41 PM EST | Winter Weather Advisory | BUF | Allegany, Cattaraugus, Cayuga, Chautauqua, Erie, Genesee and 10 more | 43 hr |
Nearby
Wind Advisories in New York, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.